Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 147, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 2:02 PM CDT for Mille Lacs County, Morrison County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 2:02 PM CDT (19:02 UTC)
- Expired
- Aug 11, 2023, 2:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mille Lacs County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:22 PM CDT | HAIL 1.25 | 1 Ene Harding, MN | Just under golf ball sized hail reported near Harding by trained spotter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WUUS53 KMPX 111902
SVRMPX
MNC095-097-111945-
/O.NEW.KMPX.SV.W.0147.230811T1902Z-230811T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Mille Lacs County in east central Minnesota...
East central Morrison County in central Minnesota...
* Until 245 PM CDT.
* At 202 PM CDT, a severe thunderstorm was located near Saint
Mathias, or 10 miles south of Brainerd, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Vineland and Onamia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4609 9354 4594 9361 4592 9376 4616 9425
4616 9381 4618 9380
TIME...MOT...LOC 1902Z 294DEG 39KT 4621 9416
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
695
WWUS53 KMPX 111932
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Fri Aug 11 2023
MNC095-097-111945-
/O.CON.KMPX.SV.W.0147.000000T0000Z-230811T1945Z/
Mille Lacs MN-Morrison MN-
232 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...
At 232 PM CDT, a severe thunderstorm was located near Onamia, or 16
miles south of Mille Lacs Lake, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Onamia, Vineland, Harding, Hillman, Mille Lacs Kathio State Park and
Rum River State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4609 9354 4594 9361 4592 9376 4610 9413
4616 9400 4616 9381 4618 9380
TIME...MOT...LOC 1932Z 294DEG 39KT 4608 9373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:18 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 11, 1:18 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 118 PM CDT Fri Aug 11 2023 .UPDATE... Issued at 109 PM CDT Fri Aug 11 2023 Updated for 18z aviation discussion. && .DISCUSSION...(Today through Thursday) Issued at 330 AM CDT Fri Aug 11 2023 KEY MESSAGES: - A conditional threat for severe storms capable of large hail and damaging winds exists mainly along and north of I-94 this afternoon. - Widespread showers and a few thunderstorms are likely Sunday through Monday with below normal temperatures. Today...Showers and a few lingering rumbles of thunder are pushing across eastern Minnesota and western Wisconsin early this morning. Overnight, these storms produced winds of 40-50 MPH and dropped anywhere from 0.25" of rain across east central and southeastern Minnesota to 1-1.5" further west. This activity will continue to trend downward and exit the area, giving way to clearing skies later this morning. This should allow for ample destabilization ahead of another shortwave, which will be the focus for potential severe storms. Forecast CAPE values of 1000-2000 J/kg and 40-50 kts of speed shear are expected to be in place by the afternoon across the eastern half of the forecast area. Despite this favorable environment, the threat still appears to be conditional. Additionally, LCLs look to be too high to support tornadic development, so large hail and damaging winds will be the main threat with any storm that does develop. CAMs differ when it comes to where storms will fire, with a small majority favoring along/north of I-94 after 20z. By 00z, most agree that convection will be over far eastern Minnesota and western Wisconsin with the severe weather threat ending by 04z. This weekend through Monday...Saturday will be the better day of the weekend with mostly sunny skies and highs in the upper 70s/low 80s before another round of widespread showers and storms takes aim at the region Sunday into Monday. Aloft, a cutoff low will take a dive southward across Minnesota and Wisconsin with a deepening surface low and associated front bringing rain chances from early Sunday morning through Monday morning. Due to the placement of the aforementioned features, the threat of severe weather resides further south across Iowa and Missouri. QPF amounts for the forecast area range from 0.5-1.25" over this time period, with locally higher amounts possible. High temperatures will struggle to climb into the upper 70s both Sunday and Monday. As the surface low pulls away to the east Sunday night, breezy northwest winds will increase through Monday afternoon with gusts of 20-30 MPH possible. Wind and cloud cover will both gradually subside Monday evening. Tuesday through Thursday...Tuesday looks to be dry with temperatures rebounding back to near normal in the low 80s before more uncertainty creeps into the forecast midweek. There are significant differences in the strength and placement of a trough late Wednesday through Thursday, so kept NBM 15-25 PoPs across the eastern half of the CWA through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 109 PM CDT Fri Aug 11 2023 Scattered thunderstorms are expected to develop late this afternoon, with damaging wind & large hail possible in the strongest storms. Thunderstorms will likely initiate by 3-4 Pm across central MN, mainly along a line through MKT-STC, & move eastwards into the evening.Thunderstorm coverage will be spotty, so not all terminals will see impacts, but the chances are highest at MSP/RNH/EAU. Winds will become northwesterly this afternoon with gusts around 20 kts, then become light & more westerly overnight. Gusts around 20 mph return by late Saturday morning. Patchy fog/mist is possible overnight, but will become more likely if any terminals do see appreciable rainfall from today's thunderstorms. KMSP...Still think the main window for thunderstorms will be between 5-8 PM this evening. Thunderstorms will be isolated so any impacts will not be long-lived, probably less than an hour. Gusty winds in excess of 50 mph & large hail are possible with the strongest thunderstorms. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts. Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts. Tue...VFR. Wind W 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:22 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 322 AM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 322 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. This afternoon/evening, there is a conditional threat for severe weather, meaning if storms develop, they will likely be severe. However we're not sure how widespread they will be. Hail and wind are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather could be possible, but there is more uncertainty with this event. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. jrb
In the hours before
Local storm report, Aug 11, 10:20 AM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM Rain 5 SSW Watson 44.95N 95.84W
08/11/2023 E2.70 inch Lac qui Parle MN Public
Report with photo in Facebook comment.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:01 PM CDT | Special Weather Statement | MPX | Stevens | 29 min |
| Aug 10, 8:16 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 44 min |
| Aug 10, 8:30 PM CDT | Special Weather Statement | MPX | Swift | 30 min |
| Aug 10, 8:59 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Aug 10, 9:09 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Aug 10, 9:30 PM CDT | Special Weather Statement | MPX | Kandiyohi | 30 min |
| Aug 10, 9:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Aug 10, 10:00 PM CDT | Special Weather Statement | MPX | McLeod, Meeker | 45 min |
| Aug 10, 10:15 PM CDT | Special Weather Statement | MPX | Renville | 45 min |
| Aug 10, 10:33 PM CDT | Special Weather Statement | MPX | Brown, Redwood | 57 min |
| Aug 10, 10:37 PM CDT | Special Weather Statement | MPX | Carver | 38 min |
| Aug 10, 10:40 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 50 min |
| Aug 10, 11:00 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 45 min |
| Aug 10, 11:01 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 44 min |
| Aug 10, 11:07 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Scott | 53 min |
| Aug 10, 11:16 PM CDT | Special Weather Statement | MPX | Le Sueur | 44 min |
| Aug 10, 11:28 PM CDT | Special Weather Statement | MPX | Martin | 47 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Washington | 52 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Blue Earth | 37 min |
| Aug 10, 11:57 PM CDT | Special Weather Statement | MPX | Rice | 48 min |
| Aug 10, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 46 min |
| Aug 11, 12:10 AM CDT | Special Weather Statement | MPX | Faribault | 35 min |
| Aug 11, 12:28 AM CDT | Special Weather Statement | MPX | Waseca | 47 min |
| Aug 11, 12:32 AM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Aug 11, 12:40 AM CDT | Special Weather Statement | MPX | Goodhue, Steele | 50 min |
| Aug 11, 1:24 AM CDT | Special Weather Statement | MPX | Goodhue | 36 min |
| Aug 11, 2:20 PM CDT | Special Weather Statement | MPX | Mille Lacs | 40 min |
| Aug 11, 2:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 34 min |
| Aug 11, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 47 min |
| Aug 11, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 38 min |
| Aug 11, 3:25 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 35 min |
| Aug 11, 3:47 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 43 min |
| Aug 11, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Sherburne | 39 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 51 min |
| Aug 11, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 51 min |
| Aug 11, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 38 min |
| Aug 11, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 46 min |
| Aug 11, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 27 min |
| Aug 11, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 23 min |
| Aug 11, 4:49 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 11 min |
| Aug 11, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Scott, Sibley | 32 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more | 60 min |
| Aug 11, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 47 min |
| Aug 11, 5:16 PM CDT | Tornado Warning | MPX | Le Sueur, Nicollet, Sibley | 16 min |
| Aug 11, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 46 min |
| Aug 11, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 30 min |
| Aug 11, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| Aug 11, 5:54 PM CDT | Special Weather Statement | MPX | Steele | 36 min |
| Aug 11, 6:01 PM CDT | Special Weather Statement | MPX | Faribault, Martin | 44 min |
| Aug 11, 6:03 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 57 min |
| Aug 11, 6:32 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Aug 11, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 28 min |
| Aug 11, 6:37 PM CDT | Special Weather Statement | MPX | Martin | 23 min |
| Aug 11, 6:39 PM CDT | Special Weather Statement | MPX | Todd | 51 min |
| Aug 11, 6:49 PM CDT | Tornado Warning | MPX | Steele | 11 min |
| Aug 11, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 35 min |
| Aug 11, 6:57 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.